Haskins JR

References (1)

Title : Functional and subcellular organelle changes in isolated rat and human hepatocytes induced by tetrahydroaminoacridine - Monteith_1998_Arch.Toxicol_72_147
Author(s) : Monteith DK , Theiss JC , Haskins JR , de la Iglesia FA
Ref : Archives of Toxicology , 72 :147 , 1998
Abstract : Tacrine (tetrahydroaminoacridine) is a reversible cholinesterase inhibitor used for the treatment of Alzheimer's disease. This drug causes an elevation of serum aminotransferases in a limited population of patients. Several in vivo studies failed to elucidate the mechanism for the enzyme elevation but previous in vitro studies have indicated defects in mitochondrial function. In this study, electron microscopic, histochemical, and confocal microscopy techniques were used with primary hepatocyte cultures from humans and rats to examine the sequence of early cellular changes after tacrine exposure. Changes included ribosome alterations as early as 1-2 h following tacrine exposure at concentrations ranging between 0.1 and 1.0 mM. Mitochondrial membrane potential was also altered as indicated by decreased rhodamine 123 uptake with time. Cellular lysosome content increased as indicated by increased staining of fluorescein isothiocyanate (FITC)-conjugated dextran. The results of acid phosphatase histochemistry correlated with the FITC-dextran findings. Additionally, tacrine-related degranulation and vesiculation of the endoplasmic reticulum paralleled the ribosomal and mitochondrial changes. These subcellular changes were reproducible in rat and human hepatocytes, showing for the first time that human hepatocytes can be altered by tacrine. The molecular mechanism of the organelle changes is unknown at this time. Also, the relationship between these subcellular changes in isolated hepatocytes and the transaminase elevation noted in human populations treated with tacrine needs to be clarified.
ESTHER : Monteith_1998_Arch.Toxicol_72_147
PubMedSearch : Monteith_1998_Arch.Toxicol_72_147
PubMedID: 9520138